Colorado, 2015

Winter Storm and Winter Weather in Colorado, March 2 to 4, 2015

March 2 to 4, 2015 · NWS BOU · 4 events in 4 counties and zones

A storm system brought moderate, locally heavy snowfall to parts of the north central mountains and Front Range Foothills. Storm totals included: 15 inches at Columbine SNOTEL; 11 inches at Deadman Hill SNOTEL; 10 inches at Buckhorn Mountain; 9 inches at Zirkel SNOTEL; 8 inches at Long Draw Reservoir SNOTEL, with 7 inches at Willow Park SNOTEL.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought moderate, locally heavy snowfall to parts of the north central mountains and Front Range Foothills. Storm totals included: 15 inches at Columbine SNOTEL; 11 inches at Deadman Hill SNOTEL; 10 inches at Buckhorn Mountain; 9 inches at Zirkel SNOTEL; 8 inches at Long Draw Reservoir SNOTEL, with 7 inches at Willow Park SNOTEL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 1, 9:42 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 1, 9:42 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
942 PM MST SUN MAR 1 2015

.UPDATE...
ISSUED AT 942 PM MST SUN MAR 1 2015

TRACKING A BAND OF SNOW THAT HAS MOVED NORTH OVER THE PALMER
DIVIDE. THIS BAND IS MOVING SLOW AND DISSIPATING AS IT HITS DRIER
AIR. OVER THE PLAINS...NOT EXPECTING MUCH MORE THAN HALF AN INCH
FROM THE BAND...WITH THE BETTER CHANCES HAS IT HEADS NORTH TOWARDS
LARIMER COUNTY AND THE CHEYENNE RIDGE.

WARNING FOR ZONE 31 STILL LOOKS ON TRACK FOR STARTING TONIGHT. AS
FOR THE WATCH OUT FOR ZONE 34...WILL LEAVE THIS ALONE AS
CONFIDENCE IS STILL NOT HIGH ENOUGH WHETHER IT WILL SEE ADVISORY
OR WARNING AMOUNTS. NEWEST NAM RUN HAS HINTED AT MORE OF A
BANDING SIGNATURE OVER JACKSON AND LARIMER COUNTIES TONIGHT THEN
DECREASING. THIS COULD PUSH IT OVER THE WARNING AMOUNTS....BUT
HAVEN'T SEEN AS MUCH OF THIS IN ANY OTHER MODELS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 325 PM MST SUN MAR 1 2015...CORRECTED

A MOIST WEST TO SOUTHWESTERLY FLOW ALOFT WILL BE OVER COLORADO
TONIGHT. SNOWFALL ACTIVITY WILL BE LIMITED IN THE MOUNTAINS NORTH
OF I70 THIS EVENING...WITH THE MAIN PLUME OF MOISTURE FURTHER
SOUTH OVER THE CENTRAL COLORADO MTNS. LATER TONIGHT THE PLUME OF MSTR
SHIFTS NORTHWARD INTO ZONES 31 AND 33. THE SWLY OROGRAPHIC COMPONENT
WILL FAVOR THOSE MOUNTAIN ZONES THE MOST.  SINCE A PROLONGED PERIOD OF
SNOW IS EXPECTED TO CARRYOVER INTO TUESDAY...WL GO AHEAD AND HOIST
A WINTER STORM WARNING FOR ZONE 31 AFTER MIDNIGHT. IN ZONE 34...THE
SNOWFALL WILL BE LIMITED BY LESS FAVORABLE OROGRAPHIC COMPONENT AND
MID LEVEL WARM AIR ADVECTION. ACROSS THE NORTHEAST PLAINS...WL KEEP
A CHANCE OF LIGHT SNOW IN THE DENVER AREA ESPECIALLY THROUGH 06Z W/
BETTER MOISTURE IN THE MID AND UPPER LEVELS RIDING OVER THE ARCTIC
AIRMASS. SNOWFALL WILL BE LIMITED...MAYBE AN INCH WEST OF I25 AND
SOUTH OVER THE PALMER DIVIDE. LESSER POPS NORTHEAST OF DENVER. THE
FOCUS OF PCPN BY 12Z MONDAY WILL SHIFT NORTH TO NEAR THE
WYOMING/NEBRASKA BORDER. ON MONDAY...THERE WILL BE A BIT OF A BREAK
IN THE SNOW COVERAGE OVER THE MOUNTAINS IN THE MORNING THEN BY THE
AFTERNOON...MOISTURE WILL INCREASE AS THE TROUGH OVER SRN CA MOVES
EASTWARD INTO EASTERN NV/WESTERN UT. THE BEST MID AND UPPER LEVEL
QG ASCENT WILL BE IN THE AFTN...WITH SNOW AGAIN INCREASING IN THE
MOUNTAINS AT THAT TIME. ACROSS THE URBAN CORRIDOR AND NORTHEAST
PLAINS...COULD AGAIN SEE SOME PATCHY FOG IN AND AROUND DENVER EARLY.
THE ARCTIC AMS WILL LOOSEN ITS GRIP ON DENVER THROUGH THE DAY BUT IT
MAY BE A LITTLE SLOER TO MOVE OUT THAN THE MDLS SUGGEST. WL KEEP
SOME LOW 40S OVER SRN/SWRN PARTS OF THE DENVER AREA WITH COOLER
TEMPERATURES FURTHER NORTH. IN THE FOOTHILLS AND PARTS OF THE URBAN
CORRIDOR...THERE COULD BE MORE OF A MIX OF RAIN/SNOW WITH PCPN IN THE
AFTERNOON WITH WARMER MID LEVEL AIR FILLING INTO THE AREA AND THE
ARCTIC AMS SHIFTING EAST.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 158 PM MST SUN MAR 1 2015

ON MONDAY NIGHT...A PIECE OF THE UPPER LEVEL TROUGH OVER THE
SOUTHWEST PART OF THE COUNTRY WILL EJECT NORTHEAST ACROSS COLORADO.
THIS WILL KEEP SNOW GOING IN THE MOUNTAINS OVERNIGHT. DEEP MOISTURE
COMBINED WITH THE STRONG FLOW ALOFT AND THE JET MOVING
OVERHEAD...WILL PRODUCE HEAVY SNOW AT TIMES...MAINLY OVER NORTH
CENTRAL COLORADO. FLOW ALOFT WILL TURN WESTERLY BEHIND THE EJECTING
WAVE AND KEEP SNOW GOING IN THE MOUNTAINS TUESDAY.

FOR THE PLAINS...A SURFACE LOW WILL MOVE ACROSS EASTERN COLORADO
MONDAY NIGHT. STILL PLENTY OF UNCERTAINTY WHERE IT WILL TRACK. THE
12Z ECMWF HAS THE LOW GOING ACROSS LINCOLN COUNTY WHERE THE GFS IS
CLOSER TO AKRON AND THE NAM12 TRACK IS NEAR THE WYOMING BORDER. A
COLD FRONT WILL PUSH INTO NORTHEAST COLORADO BEHIND THE LOW AS IT
EXITS THE STATE. TIMING OF THE FRONTAL PASSAGE IS UNCERTAIN DUE TO
THE TRACK OF THE LOW. EVENTUALLY THE COLD FRONT WILL PUSH SOUTH
THROUGH THE STATE. AN UPSLOPE NORTH TO NORTHEAST FLOW WILL DEVELOP
BEHIND IT AND PRODUCE SNOW ALONG THE FRONT RANGE. OVER THE PLAINS
EAST OF DENVER...SNOW WILL BE LIGHTER. WILL HAVE HIGHS POPS IN THE
FORECAST FOR TUESDAY AND TUESDAY NIGHT FOR THIS. TEMPERATURES WILL
BE COLD TUESDAY AND TUESDAY NIGHT WITH READINGS 20 TO 30 DEGREES
BELOW NORMAL.

FOR WEDNESDAY...UPPER LEVEL TROUGH AXIS WILL MOVE ACROSS COLORADO
AND CAUSE FLOW ALOFT TO TURN NORTHWESTERLY THROUGH THE DAY.
ALSO...THERE MAY BE A WEAK WAVE AND IT COULD BE SLIGHTLY UNSTABLE...
SO WILL KEEP A MENTION OF SNOW IN THE FORECAST THROUGH WEDNESDAY.
MODELS STILL DISAGREE ON HOW FAR SOUTH THE TROUGH WILL DIG AND THE
AMOUNT OF COLD AIR THAT WILL MAKE IT INTO THE STATE. THE 12Z NAM HAS
VERY COLD AIR OVER NORTHEAST COLORADO WEDNESDAY WHICH WOULD KEEP
HIGHS IN THE SINGLE DIGITS. THE GFS AND ECMWF ARE NOT QUITE AS
COLD...WITH HIGHS CLOSER TO 20 DEGREES. WILL KEEP WITH THE TREND OF
THE CURRENT FORECAST WITH HIGHS MAINLY IN THE TEENS.

FOR THURSDAY AND FRIDAY...THE RIDGE OVER THE WESTERN STATES KEEPS
GETTING SHIFTED WEST BY THE MODELS. THIS WILL KEEP A COOL AND DRY
NORTHWEST FLOW OVER COLORADO LATE IN THE WEEK.

NORTHWEST FLOW ALOFT WILL REMAIN OVER COLORADO NEXT WEEKEND. MODELS
ARE SHOWING A WEAK WAVE EMBEDDED IN THE NORTHWEST FLOW MOVING ACROSS
THE STATE SOMETIME NEXT WEEKEND. IF THIS PANS OUT...WOULD EXPECT A
SHOT OF COOLER AIR AND PERHAPS SOME SNOW. WILL PUT LOW POPS IN THE
FORECAST FOR SATURDAY AND SATURDAY NIGHT FOR THIS SYSTEM. WILL ALSO
KEEP TEMPERATURES BELOW NORMAL FOR SATURDAY AND SUNDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z MONDAY EVENING)
ISSUED AT 942 PM MST SUN MAR 1 2015

MAINLY MVFR CIG/VSBY THROUGH TONIGHT. LGT WINDS AND THE POTENTIAL
FOR A WEAK DENVER CYCLONE COULD AGAIN BRING FOG INTO THE AIRPORTS
LATE TONIGHT...SO HAVE ADDED TEMPO GROUP OF 1/2 MILE VSBY AFTER
12Z AT KDEN AND TO 2SM AT KAPA AND KBJC...COULD HOWEVER BE LOWER
BUT WL HOLD OFF. CIGS/VSBYS WILL IMPROVE AT ALL THE AIRPORTS
AFTER 15Z...WITH VFR CONDITIONS IN THE AFTN. WESTERLY WINDS WILL
INCREASE MONDAY NIGHT AS A STRONGER COLD FRONT PUSHES DOWN FROM
CANADA....EXPECTED TO MOVE INTO THE STATE TUESDAY MORNING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR COZ031.

WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON FOR COZ033.

&&

UPDATE...KRIEDERMAN
SHORT TERM...COOPER
LONG TERM...MEIER
AVIATION...KRIEDERMAN
Hazardous weather outlook, Mar 1, 11:01 AM MST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MST SUN MAR 1 2015

COZ030>051-021815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MST SUN MAR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS TODAY AND THEN
MAY BECOME MORE WIDESPREAD TONIGHT. ACCUMULATIONS WILL GENERALLY
BE IN THE 2 TO 4 INCH RANGE. AT LOWER ELEVATIONS THERE WILL BE A
CHANCE OF SOME LIGHT SNOW REDEVELOPING IN AND NEAR THE FOOTHILLS
AND OVER THE PALMER DIVIDE MAINLY LATE THIS AFTERNOON INTO THE
EVENING HOURS. ACCUMULATIONS WILL BE UNDER 2 INCHES. TEMPERATURES
WILL REMAIN WELL BELOW NORMAL OVER NORTHEAST COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF WILL SNOW OCCUR IN THE MOUNTAINS THROUGH EARLY
WEDNESDAY. SNOW ACCUMULATIONS MAY BE SIGNIFICANT MONDAY AFTERNOON
THROUGH TUESDAY EVENING OVER THE NORTHERN MOUNTAINS. A STRONG
COLD FRONT WITH UPSLOPE FLOW WILL MOVE ACROSS EASTERN COLORADO
LATE MONDAY NIGHT. SNOW IS EXPECTED ACROSS THE FRONT RANGE LATE MONDAY
NIGHT AND INTO TUESDAY NIGHT. TEMPERATURES WILL BE COLD TUESDAY
AND WEDNESDAY BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
March 2, 12:00 AM MST to March 3, 5:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 2, 12:00 AM MST to March 3, 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 3, 4:00 AM MST to March 4, 4:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 3, 4:00 AM MST to March 4, 4:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564185, 564186, 564187, 564188.